Welcome to the new Cancer Survivors Network website! Existing members can click HERE to review the changes and new features on CSN.

R-EPOCH side effect?

Hello there,

I'm a new member. My mom (76 years old) was diagnosed in Stanford Hospital in 3 months ago as having c-MYC positive Diffuse Large B Cell Non-Hodgkins Lymphoma (DLBCL). I just recently discovered this online community and was hoping to seek information and share our experience.

After having two cycles of R-CEOP chemos in the hospital (with having a severe lung reaction to Rituximab in the 1st cycle), my mom was recommended by the doctor to switch to R-EPOCH starting in her 3rd cycle on this Friday. The doctor told this is because she has c-MYC mutation although the first two cycle treatment appears to be working. But the doctor also told there could be severe heart fairture due to one of the drugs in R-EPOCH called Doxorubicin (also called Adriamycin). 

So I wonder if anyone heard or experienced any severe side effect from R-EPOCH (sorry if you had). If you don't, I'd love to hear that too. We'll have to make a decision by this Friday Aug 1.

Thank you very very much!

Nancy

In San Franciso bay area

Comments

  • Heart

    Nancy,

    Adriamycin is a very strong and effective cancer killer. It is in numerous chemo "combination therapy" groups (it is the first letter in what I used, known as "ABVD").

    Like many other drugs with potential side-effects, it CAN do this or that.  Doctors continue to use it because of its effectiveness, and because MOST people who get it do not get side-effects that are as bad or worse than the cancer that they are fighting.

    I was tested after receiving it, due to shortness of breath and weakness, but it had not damaged my heart, at least that an echo could detect (my problem is my lungs).  Serious heart damage is around 1% or perhaps less, but risk factors might skew this number higher.

    Also, side-effects to the heart are pretty directly linked to dosage, and I got about 30% over the recommended lifetime dose. And, heart damage can be very delayed, and not show at all for many years after treatment has ended.

    Almost all chemos potentially cause some side-effects. It all comes down to JUDGEMENT and weighing possibilities.  When I ended six months of treatment I could barely breathe, slept 17 hours a day, had lost a lot of weight, could not feel my hands or feet (neuropathy), had no sense of taste, and had lost my short-teem memory (termed "chemo fog"). 

    I would speak to the oncologist again and ask for a statistical likelihood that the patient will have heart side-effects.

    I would repeat my treatment today if necessary.

    http://chemocare.com/chemotherapy/drug-info/adriamycin.aspx#.U9VfgOkg-70

    This link discusses all FDA approved chemotherapy drugs, as well as the combinations.

    Bess your decision,

    max

  • nancy_sfo
    nancy_sfo Member Posts: 2

    Heart

    Nancy,

    Adriamycin is a very strong and effective cancer killer. It is in numerous chemo "combination therapy" groups (it is the first letter in what I used, known as "ABVD").

    Like many other drugs with potential side-effects, it CAN do this or that.  Doctors continue to use it because of its effectiveness, and because MOST people who get it do not get side-effects that are as bad or worse than the cancer that they are fighting.

    I was tested after receiving it, due to shortness of breath and weakness, but it had not damaged my heart, at least that an echo could detect (my problem is my lungs).  Serious heart damage is around 1% or perhaps less, but risk factors might skew this number higher.

    Also, side-effects to the heart are pretty directly linked to dosage, and I got about 30% over the recommended lifetime dose. And, heart damage can be very delayed, and not show at all for many years after treatment has ended.

    Almost all chemos potentially cause some side-effects. It all comes down to JUDGEMENT and weighing possibilities.  When I ended six months of treatment I could barely breathe, slept 17 hours a day, had lost a lot of weight, could not feel my hands or feet (neuropathy), had no sense of taste, and had lost my short-teem memory (termed "chemo fog"). 

    I would speak to the oncologist again and ask for a statistical likelihood that the patient will have heart side-effects.

    I would repeat my treatment today if necessary.

    http://chemocare.com/chemotherapy/drug-info/adriamycin.aspx#.U9VfgOkg-70

    This link discusses all FDA approved chemotherapy drugs, as well as the combinations.

    Bess your decision,

    max

    side effect

    Hi Max.

    Thank you so much for your quick reponse and for sharing your experience. The information you provided about the drug is very helpful. I'm so sorry to hear that you had those discomfort while doing the chemo. I pray and hope you are recovered and are doing fine now.

    It's a good point to ask the oncologist about the statistical likelihood of the risk and how much a dosgage the doctor is planning to give to her.

    It looks like you had breathing side effect at that time. My mom had severe lung reaction to Rituximab when she was having her 1st chemo. The Rituximab was injected at a very slow speed and was scheduled to finish in 24 hours. By the time when the injection was about to finish, her lung was totally inflamed and collapsed that she couldn’t breathe on her own. So she was immediately transferred to ICU and was put on a ventilator. The situation was so bad that the ICU doctor wasn’t sure if she would make it or not. , Luckily after one week on the ventilator, her lung gradually recovered and the ventilator was pulled out. She was able to breathe on her own after that (thank God).  

     

    She was fine in her 2nd chemo three weeks ago under the same drug regimen with no obvious reaction. Other than her hair kept falling out, her lung was totally ok and she didn’t feel nausea or vomiting. Now as the doctor is recommending to add Adriamycin, I’m nervous she may have some severe reaction given her 1st chemo reaction.

    I hope we’ll make a good decision when we meet the doctor on Friday and have our questions answered.

    Again thank you so much for your information and sharing.

    Nancy

  • nancy_sfo said:

    side effect

    Hi Max.

    Thank you so much for your quick reponse and for sharing your experience. The information you provided about the drug is very helpful. I'm so sorry to hear that you had those discomfort while doing the chemo. I pray and hope you are recovered and are doing fine now.

    It's a good point to ask the oncologist about the statistical likelihood of the risk and how much a dosgage the doctor is planning to give to her.

    It looks like you had breathing side effect at that time. My mom had severe lung reaction to Rituximab when she was having her 1st chemo. The Rituximab was injected at a very slow speed and was scheduled to finish in 24 hours. By the time when the injection was about to finish, her lung was totally inflamed and collapsed that she couldn’t breathe on her own. So she was immediately transferred to ICU and was put on a ventilator. The situation was so bad that the ICU doctor wasn’t sure if she would make it or not. , Luckily after one week on the ventilator, her lung gradually recovered and the ventilator was pulled out. She was able to breathe on her own after that (thank God).  

     

    She was fine in her 2nd chemo three weeks ago under the same drug regimen with no obvious reaction. Other than her hair kept falling out, her lung was totally ok and she didn’t feel nausea or vomiting. Now as the doctor is recommending to add Adriamycin, I’m nervous she may have some severe reaction given her 1st chemo reaction.

    I hope we’ll make a good decision when we meet the doctor on Friday and have our questions answered.

    Again thank you so much for your information and sharing.

    Nancy

    Ritux

    Nancy,

    I'm glad your mom seems at least stable with her current infusions.  We have probably more "Rituxan Experts" here than anything else, so hopefully some will share their Rituxan experiences.

    Please keep updating us on her path...

    max